MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURN ART INS BCS STD 3-4 RT 9; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JOURN ART INS BCS STD 3-4 RT 9; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 74023231
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Discomfort (2330)
Date of Event 01/09/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a right total knee arthroplasty performed on (b)(6) 2010 due to osteoarthritis, the plaintiff experienced acute throbbing knee pain at the moment she was attempting to exit the bathtub.The pain was so severe that the patient had difficulty walking.It was noticed that when extending the knee there was a visible clunk with severe mid-flexion instability.A revision surgery was performed to solve these adverse events on (b)(6) 2023, all the components (journey tibia base np rt sz 4, journey femoral oxinium nonporous bcs right size 6, journey bcs patella resurfacing round 29 mm standard and journey articular insert bcs standard 3-4 right 9mm) were explanted and replaced with an stryker system.During surgery, it was noticed that the post had been deformed and flipped anteriorly.In addition, there was severe oxidation of the medial and lateral polyethylene liner with yellowing of both.There were no complications in the surgery, the plaintiff was awakened and transferred to the recovery room in stable condition.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the information provided, the visible clunking noted on exam and deformed, flipped and barely attached post is likely related to the patient chronically jumping the post as the surgeon indicated.It is unknown to what extent the patient¿s activity of getting out of the tub contributed to the post flipping anteriorly.It cannot be definitely concluded that the reported clinical symptoms are related to a malperformance of the implant or implant failure versus the almost 13 years¿ time implanted.The patient impact beyond the pain and revision surgery cannot be determined.No further clinical/medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed in the possible adverse effects section that wear of the polyethylene articulating surfaces of knee replacement components has been reported following total knee replacement.Higher rates of wear may shorten the useful life of the prosthesis, and lead to early revision surgery to replace the worn prosthetic components.Bending of implant components has also been identified as a possible adverse effect.Besides, the warnings and precautions section revealed that periodic, long-term follow-up is recommended to monitor the position and state of the prosthetic components, as well as the condition of the adjoining bone.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that a similar event was identified.A field safety corrective action in each regulatory jurisdiction where the device was sold to inform surgeons of the higher expected risk of revision was performed.Audits were performed to ensure that no further inventory remains available for implantation at those sites and that the device should only be used for polyethylene exchange revision of journey bcs total knee constructs where the femoral component and tibial baseplate are well fixed.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal loading of limb, friction or joint tightness.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the information provided, the visible clunking noted on exam and deformed, flipped and barely attached post is likely related to the patient chronically jumping the post as the surgeon indicated.The surgeon indicated in the revision operative report that ¿it was obvious that she had been chronically jumping the post.The post had been deformed and flipped anterior.¿ it was attached but very minimal plastic was holding the tip.The surgeon noted that the tibia posterior to the femur could easily be pushed and was reduced easily.There was severe oxidation of the medial and lateral polyethylene liner with yellowing of both sides.The provided intraoperative photos and video confirm the intraoperative findings.The tibial and femoral components were well fixed.It is unknown to what extent the patient¿s activity of getting out of the tub contributed to the post flipping anteriorly and the reported pain.It cannot be definitely concluded that the reported clinical symptoms are related to a malperformance of the implant versus the almost 13 years¿ time implanted.The patient impact beyond the pain and revision surgery cannot be determined.No further clinical/medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed in the possible adverse effects section that wear of the polyethylene articulating surfaces of knee replacement components has been reported following total knee replacement.Higher rates of wear may shorten the useful life of the prosthesis, and lead to early revision surgery to replace the worn prosthetic components.Bending of implant components has also been identified as a possible adverse effect.Besides, the warnings and precautions section revealed that periodic, long-term follow-up is recommended to monitor the position and state of the prosthetic components, as well as the condition of the adjoining bone.A review of the risk management file revealed this failure mode was previously identified.A review of previous actions concluded that there is a higher than expected risk of revision surgery for the first generation of journey bcs systems.It was recommended to undertake a field safety corrective action to inform surgeons of the higher expected risk of revision, and ensure clear communication that the device should only be used for polyethylene exchange revision of journey bcs total knee constructs where the femoral component and tibial baseplate are well fixed.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal loading of limb, friction or joint tightness.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Health effect impact code.

Brand Name
JOURN ART INS BCS STD 3-4 RT 9
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16570474
Report Number1020279-2023-00589
Device Sequence Number14626248
Product Code JWH
UDI-Device Identifier03596010554994
UDI-Public03596010554994
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K042515
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/29/2018
Device Model Number74023231
Device Catalogue Number74023231
Device Lot Number08MM16961
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/22/2023
Supplement Date Received by Manufacturer04/21/2023
11/01/2023
Initial Report FDA Received Date03/19/2023
Supplement Report FDA Received Date04/25/2023
11/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/31/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-0003-2019.
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74021116/JOURNEY FEM OX NP BCS RT SZ 6; 74022214/JOURNEY TIBIA BASE NP RT SZ 4; 74024829/JRNY BCS PAT RESRF RD 29 MM STD
Outcome Attributed to Adverse Event Required Intervention;
Patient Age64 YR
Patient SexFemale
Patient Weight102 KG